Mood symptoms during corticosteroid therapy: A review

E. Sherwood Brown, Trisha Suppes

Research output: Contribution to journalArticle

126 Citations (Scopus)

Abstract

Corticosteroids such as prednisone are commonly prescribed for a variety of illnesses mediated by the immune system. This paper reviews the available literature on mood symptoms during corticosteroid treatment. Few studies have used well-recognized measures of symptoms or clearly defined diagnostic criteria to characterize such mood changes. The limited data available suggest that symptoms of hypomania, mania, depression, and psychosis are common during therapy. Symptoms appear to be dose dependent and generally begin during the first few weeks of treatment. Risk factors for the development of mood instability or psychosis are not known. The similarities of the psychiatric symptoms resulting from corticosteroid treatment to the symptoms of bipolar disorder are discussed.

Original languageEnglish (US)
Pages (from-to)239-246
Number of pages8
JournalHarvard Review of Psychiatry
Volume5
Issue number5
StatePublished - 1998

Fingerprint

Adrenal Cortex Hormones
Bipolar Disorder
Psychotic Disorders
Prednisone
Psychiatry
Immune System
Therapeutics
Depression

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Mood symptoms during corticosteroid therapy : A review. / Brown, E. Sherwood; Suppes, Trisha.

In: Harvard Review of Psychiatry, Vol. 5, No. 5, 1998, p. 239-246.

Research output: Contribution to journalArticle

@article{03de2e14ba4c499283b8267e33f35223,
title = "Mood symptoms during corticosteroid therapy: A review",
abstract = "Corticosteroids such as prednisone are commonly prescribed for a variety of illnesses mediated by the immune system. This paper reviews the available literature on mood symptoms during corticosteroid treatment. Few studies have used well-recognized measures of symptoms or clearly defined diagnostic criteria to characterize such mood changes. The limited data available suggest that symptoms of hypomania, mania, depression, and psychosis are common during therapy. Symptoms appear to be dose dependent and generally begin during the first few weeks of treatment. Risk factors for the development of mood instability or psychosis are not known. The similarities of the psychiatric symptoms resulting from corticosteroid treatment to the symptoms of bipolar disorder are discussed.",
author = "Brown, {E. Sherwood} and Trisha Suppes",
year = "1998",
language = "English (US)",
volume = "5",
pages = "239--246",
journal = "Harvard Review of Psychiatry",
issn = "1067-3229",
publisher = "Informa Healthcare",
number = "5",

}

TY - JOUR

T1 - Mood symptoms during corticosteroid therapy

T2 - A review

AU - Brown, E. Sherwood

AU - Suppes, Trisha

PY - 1998

Y1 - 1998

N2 - Corticosteroids such as prednisone are commonly prescribed for a variety of illnesses mediated by the immune system. This paper reviews the available literature on mood symptoms during corticosteroid treatment. Few studies have used well-recognized measures of symptoms or clearly defined diagnostic criteria to characterize such mood changes. The limited data available suggest that symptoms of hypomania, mania, depression, and psychosis are common during therapy. Symptoms appear to be dose dependent and generally begin during the first few weeks of treatment. Risk factors for the development of mood instability or psychosis are not known. The similarities of the psychiatric symptoms resulting from corticosteroid treatment to the symptoms of bipolar disorder are discussed.

AB - Corticosteroids such as prednisone are commonly prescribed for a variety of illnesses mediated by the immune system. This paper reviews the available literature on mood symptoms during corticosteroid treatment. Few studies have used well-recognized measures of symptoms or clearly defined diagnostic criteria to characterize such mood changes. The limited data available suggest that symptoms of hypomania, mania, depression, and psychosis are common during therapy. Symptoms appear to be dose dependent and generally begin during the first few weeks of treatment. Risk factors for the development of mood instability or psychosis are not known. The similarities of the psychiatric symptoms resulting from corticosteroid treatment to the symptoms of bipolar disorder are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0031913128&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031913128&partnerID=8YFLogxK

M3 - Article

C2 - 9493946

AN - SCOPUS:0031913128

VL - 5

SP - 239

EP - 246

JO - Harvard Review of Psychiatry

JF - Harvard Review of Psychiatry

SN - 1067-3229

IS - 5

ER -